Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Long-term diarrhea...weaning off Nelfinavir
May 3, 2003

I have been on Nelfinavir for 5 years. It has worked well for me, but I've suffered from constant diarrhea (3-6 time/day) for all of those 5 years. Now I'm trying to move to Viramune, and suddently I cannot have a bowel movement at all. My doctor doesn't seem to know anything about this complication.

I'm not constipated at all (stool not hard), but nothing seems to move. I tried Metamucil, but that just made things worse (added unwanted mass but did not help movement). I've taken 4 Dulcolax suppositories, but they are barely effective. Dulcolax will produce numerous tiny stools (and bleeding), but they are deformed things, like short pieces of soft knitting yarn.

I've been off Nelfinavir now for 4 weeks, and I haven't used Dulcolax in 2 weeks. I haven't had even a "deformed" movement in 2 weeks. My abdomen is distended and I'm very uncomfortable.

I'm only able to eat a single small meal every other day, like a bowl of soup or a sandwich, so I've lost 18 pounds since I switched. The only "relief" I get is that I constantly feel the need to "go", and each time (about 60 times a day) produces a tiny bit of excretum on the toilet paper, but there is never anything more than that.

I'm going through several rolls of toilet paper a day, but there is no bowel movement. I don't know what is happening down there. My guess (and it's only a guess) is that my rectum and anal canal have withered and are no longer able to perform that function. I'm also guessing that the rest of the colon is shriveled as well, so that material is not being delivered to what's left of my rectum. No idea about the small intestine.

Other than the above, my health is good, my appetite is great (except that now I can't eat), and my digestion is fine.

Question: Should I be taking a laxative on a regular basis, perhaps for the rest of my life? Should I avoid laxatives and hope that my abused guts heal on their own? Any thing you can tell me will be a huge help, even if it's bad news.

Thanks.

Response from Dr. Henry

I have heard of other cases when patients switched meds and then developed constipation after years on a protease inhibitor. Exercise, water, increased fruit and vegetables may work better than some of the meds you have been trying. If you had to use anti-diarrheal agents while on nelfinavir (such as immodium or lomotil) the gut can take a long time to recover normal function in some cases. KH



Previous
Immune to herpes medizine?
Next
Delayed side effects?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement